Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 51, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 1, 2001, 1:15 AM EDT for Alleghany County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2001, 1:15 AM EDT (05:15 UTC)
- Expired
- Aug 1, 2001, 4:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Alleghany County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 5.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 782 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 010515 FFWRNK VAC005-010815- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 115 AM EDT WED AUG 1 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 415 AM EDT. * AT 115 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL 6 MILES EAST OF JORDAN MINES. THESE STORMS WERE NEARLY STATIONARY. RADAR AND AUTOMATED RAINGAGE RAINFALL ESTIMATES ARE UP TO 2.5 INCHES IN A HOUR. LOCATIONS THREATENED BY HEAVY RAIN THROUGH 415 AM EDT INCLUDE JORDAN MINES... NICHOLLS KNOB... SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING ALONG BLUE SPRING RUN...MUD RUN AND HAYS CREEK. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1 8 6 6 2 1 5 4 3 2 4. .END $$ 07
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 11:50 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 31, 11:50 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1150 PM EDT TUE JUL 31 2001 WILL DO UPDATE TO REMOVE MIDNIGHT WORDING. ISOLATED THUNDERSTORMS REMAINED ON KFCX 88D IMAGES. REVIEW OF 5H PLOT INDICATED A SHORTWAVE IS MOVING THRU FA THIS WED MORNING. BELIEVE THIS FEATURE WILL CONTINUE THE CONVECTION PAST MIDNIGHT. WILL ADJUST WORDING OF ZONES TO REFLECT CURRENT RADAR TRENDS. .RNK... NC...NONE. VA...NONE. WVS...NONE. 07
In the hours before
Special weather statement, Aug 1, 1:05 AM EDT, 10 minutes before
VAZ019-010705- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 105 AM EDT WED AUG 1 2001 ...SLOW MOVING THUNDERSTORMS OVER EASTERN ALLEGHANY COUNTY VIRGINIA... AT 1:05 AM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN NEAR NICHOLLS KNOB. THESE STORMS WERE DRIFTING TO THE SOUTH AT ONLY 5 TO 10 MILES AN HOUR. ISOLATED RAINFALL OF AN INCH AND A HALF IN LESS THAN AN HOUR IS POSSIBLE WITH THESE SLOW MOVING THUNDERSTORMS. THIS WILL LIKELY RESULT IN SOME RAPID RISES ALONG LOCAL STREAMS AND CREEKS. WATCH FOR PROBLEMS ALONG BLUE SPRING RUN CREEK AND MUD RUN CREEK. FOR YOUR SAFETY...AVOID LOW WATER CROSSINGS...AND DO NOT DIRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. 07
Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.